Alert archive / New Jersey / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 16, 2022, 2:26 PM EDT for Bergen County, New Jersey. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2022, 2:26 PM EDT (18:26 UTC)
- Expired
- Jul 16, 2022, 3:45 PM EDT
- In force
- 79 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Bergen County, NJ
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:33 PM EDT | FLASH FLOOD | 1 S Wood-Ridge, NJ | FLOODING ON NJ 17 BOTH DIRECTIONS NORTH OF NJ 120/PATERSON PLANK ROAD (CARLSTADT). TWO OUT OF THREE RIGHT LANES CLOSED SOUTHBOUND. ALL LANES CLOSED NORTHBOUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WGUS51 KOKX 161826
FFWOKX
NJC003-161945-
/O.NEW.KOKX.FF.W.0007.220716T1826Z-220716T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
226 PM EDT Sat Jul 16 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
South Central Bergen County in northeastern New Jersey...
* Until 345 PM EDT.
* At 226 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rutherford, Ridgefield, Teterboro, Palisades Park, Fairview,
Ridgefield Park, Hasbrouck Heights, Wallington, Little Ferry, East
Rutherford, Wood-Ridge, Carlstadt and Moonachie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4087 7411 4088 7404 4085 7399 4081 7399
4081 7400 4082 7402 4081 7404 4080 7414
4082 7414 4082 7412 4086 7412 4086 7411
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
MET3 follow-up statements
601
WGUS71 KOKX 161851
FFSOKX
Flash Flood Statement
National Weather Service New York NY
251 PM EDT Sat Jul 16 2022
NJC003-161945-
/O.CON.KOKX.FF.W.0007.000000T0000Z-220716T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-
251 PM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT THIS
AFTERNOON FOR SOUTH CENTRAL BERGEN COUNTY...
At 251 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain near East Rutherford. Two right lanes of NJ17 closed due to
flooding. Between 2 and 2.5 inches of rain have fallen. The expected
rainfall rate is 1 to 1.5 inches in 1 hour. Additional rainfall
amounts up to 2 inches are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rutherford, Ridgefield, Teterboro, Palisades Park, Fairview,
Ridgefield Park, Hasbrouck Heights, Wallington, Little Ferry, East
Rutherford, Wood-Ridge, Carlstadt and Moonachie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4087 7411 4088 7404 4085 7399 4081 7399
4081 7400 4082 7402 4081 7404 4080 7414
4082 7414 4082 7412 4086 7412 4086 7411
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
MET853
WGUS71 KOKX 161919
FFSOKX
Flash Flood Statement
National Weather Service New York NY
319 PM EDT Sat Jul 16 2022
NJC003-161945-
/O.CON.KOKX.FF.W.0007.000000T0000Z-220716T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-
319 PM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT THIS
AFTERNOON FOR SOUTH CENTRAL BERGEN COUNTY...
At 319 PM EDT, Doppler radar indicated thunderstorms that produced
heavy rain across the warned area has moved out of the warning area.
Between 2 and 2.5 inches of rain have fallen. Flooding remains
ongoing, however flood waters are expected to slowly recede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rutherford, Ridgefield, Teterboro, Palisades Park, Fairview,
Ridgefield Park, Hasbrouck Heights, Wallington, Little Ferry, East
Rutherford, Wood-Ridge, Carlstadt and Moonachie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4087 7411 4088 7404 4085 7399 4081 7399
4081 7400 4082 7402 4081 7404 4080 7414
4082 7414 4082 7412 4086 7412 4086 7411
FLASH FLOOD...RADAR INDICATED
$$
MET798
WGUS71 KOKX 161936
FFSOKX
Flash Flood Statement
National Weather Service New York NY
336 PM EDT Sat Jul 16 2022
NJC003-161946-
/O.EXP.KOKX.FF.W.0007.000000T0000Z-220716T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-
336 PM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM EDT THIS AFTERNOON FOR
SOUTH CENTRAL BERGEN COUNTY...
Flood waters are receding. The heavy rain has ended. Please continue
to heed remaining road closures.
LAT...LON 4087 7411 4088 7404 4085 7399 4081 7399
4081 7400 4082 7402 4081 7404 4080 7414
4082 7414 4082 7412 4086 7412 4086 7411
$$
METWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:30 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 16, 12:30 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service New York NY 1230 PM EDT Sat Jul 16 2022 .SYNOPSIS... A warm front to the immediate south of the area will become stationary and remain nearby into Sunday. The warm front then lifts north on Monday as a cold front approaches from the west. The cold front will then likely move across early on Tuesday. A weak high pressure ridge builds in its wake later Tuesday into Wednesday, followed by another frontal system late next week. && .NEAR TERM /THROUGH TONIGHT/... The forecast remains on track this afternoon as heavy showers continue across Long Island and the NYC metro. The main threat with any of these cells has been the locally heavy rainfall as storm motions have been slow. At this point very little lightning has been observed. Thunderstorm development can not be ruled out as we move into the afternoon hours as MUCAPE continues to be around 1000J/kg into southern CT and lapse rates steepen a bit more. Otherwise, Look for seasonable temperatures for today, but it will feel a bit more humid compared to yesterday as dew points climb into the upper 60s to lower 70s along the immediate coast with mainly lower and middle 60s elsewhere. This equates to a warm and more humid day. The big change for today's outlook is more in the way of clouds with a frontal boundary linger along the southern periphery of the area. A shortwave also approaches from the west later today and passes through this evening. This complicates things a bit. There may even be a few showers or an isolated storm or two during the morning and early afternoon, with the chance low of occurrence but possible. Broken to occasionally scattered cloud cover should be the rule for the remaining afternoon resulting in partly to mostly cloudy skies. Low to mid 80s will do it with daytime max Ts. For tonight expect more of the same with a partly cloudy to mostly cloudy night. There may be a couple of showers or an isolated storm around during the evening. A touch on the muggy side with dew point readings ranging from about 65 to 70. Look for night time min Ts to get down mainly into the upper 60s and lower 70s, with a few middle 60s across far northern and western Orange and Putnam county. && .SHORT TERM /SUNDAY THROUGH MONDAY/... On Sunday with little forcing around have chosen to remove PoPs and t-storm chance for much of the day for the time being. It is towards the late afternoon and evening due to diurnal heating and any convergence boundaries getting further north and northwest that slight chance to low end chance PoPs are introduced for the possibility of a few pulse / mainly isolated storms developing. It will be rather warm and muggy with it being a few degrees warmer as a boundary which lingers just south of the area for the first half of the weekend starts pushing north as a warm front at some point later in the day. Some shower and t-storm activity could develop, but much of the CAMs are not advertising much if any activity. With the warm front likely getting further north into Sunday night look for a rather warm and muggy night. Lows will be mainly in the lower and middle 70s, with a few upper 60s well up north with clouds around. On Monday the big question is how north does the warm front get? A cold front will also be approaching from the west in association with the next approaching shortwave. This will be a situation where the warm front will not be separating the area from stable air to the north of the boundary. Therefore even if the warm front does not get that far north, it will be quite unstable with the warm front acting as another convergence mechanism. This could serve as a focus of convection, especially across norther portions of the area and would provide added helicity to the environment in the low levels. By later in the day look for convection off to the west to begin pushing further east. Lapse rates may not be overly impressive which may be a limiting factor to the severe potential. Otherwise there will likely be some directional shear which would be a favorable factor for stronger storms with possible rotation. These are details that will have to be worked out getting closer to Monday. Likely PoPs get introduced for the afternoon and evening from west to east. Also any storms cloud produce heavy rain over a short period of time. Any training storms would have the potential to produce some localized flooding with a moisture rich environment in place. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A pattern change will be featured this period as the forecast area will reside at the southern edge of the westerlies along with a series of shortwave troughs moving across the area. The latter of which will send a cold front across the area Monday night and another Thursday night. In between, weak high pressure will prevail. This will also feature a stretch of hot and humid weather with most locations topping out in the upper 80s to lower 90s each day. This combined with high humidity and overnight lows mainly in the 70s, poses the first real threat of heat related hazards. Still though, not expecting record heat, and this is not unusual as we head into the second half of July. Departures from normal look to be about 5 to 8 degrees at this time. There is also a good likelihood for showers and thunderstorm Monday night along and ahead of a cold front that passes through by daybreak Tuesday. WPC has the area in marginal risk for excessive rainfall with PW values around 2 inches and deep-layered SW flow. Mid level lapse rates are less than 6C, but there is modest shear and instability. The potential severe threat will be watched over the coming days. This front washes out to the east on Tuesday and really only marks a change in airmass with a warm SW flow aloft bringing 85h temps of 18- 20C into the area for the Tue-Thu timeframe. Another cold front approaches Thursday into Thursday night with another chance for showers and thunderstorms. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A weak warm front slowly moves north, or in the vicinity of, the terminals today. This will place in the area in a weak S/SE flow at less than 10 kt, especially for those terminals adjacent to LI sound (KLGA, KBDR, KGON). Mainly VFR with some scattered MVFR cigs possible for LGA/JFK/ISP/BDR where popup showers are occurring this morning in the vicinity of the front. These showers are weak, and so no thunder is anticipated. The better chance for showers, and possibly thunder will be this evening with an approaching upper level disturbance. Even so, this is not clear cut and confidence remains low for showers and thunderstorms. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Possibility that isolated to scattered showers enter the area earlier than what is currently in the TAF. KLGA could hold on to a NE flow of the East River well into the afternoon. .OUTLOOK FOR 15Z SUNDAY THROUGH WEDNESDAY... .Sunday...Mainly VFR. Isolated shra/tstm pm hours. .Monday...Mainly VFR, MVFR at times in showers/tstms, mainly aft/eve. .Tuesday-Wednesday...Mainly VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... A weak pressure gradient will result sub SCA conditions through the weekend, with ocean seas only up to 2 ft through the day on Sunday. By Sunday night ocean seas get closer to 3 ft, then approach 4 ft the second half of Monday. Small craft conditions will then become possible Monday night for the ocean and much of the non-ocean waters on a S-SW flow resulting in gusts up to 20-25 kt and 4-5 ft seas. These seas may linger on the ocean through the first half of Tuesday, especially east of Fire Island Inlet. Weak high pressure follows for the mid week period, but another round of SCA conditions are possible for the ocean waters Thursday into Thursday night ahead of another cold front. && .HYDROLOGY... Heavy downpours Monday and Monday night in association with thunderstorm activity could lead to minor flooding in urban and poor drainage areas as well as localized flash flooding. With the low potential for hydrologic impacts from heavy rain WPC has placed our area in a marginal risk of excessive rainfall. && .TIDES/COASTAL FLOODING... A low rip current risk is forecast for today and Sunday as 1-2 ft as south to southeasterly swells continue. Winds will be light, generally 5-10 kt both days leading to little wind forcing to the total wave height. Astronomical tides will continue to lower through the weekend as the thinking is water levels will continue to fall just short of minor coastal flooding benchmarks. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/DW NEAR TERM...JE/DBR SHORT TERM...JE LONG TERM...DW AVIATION...DBR MARINE...JE/DW HYDROLOGY...JE/DW TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 4:24 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 424 AM EDT Sat Jul 16 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 424 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-170830- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 424 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 16, 12:38 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service New York NY
1238 PM EDT Sat Jul 16 2022
NYZ078-161730-
Northwest Suffolk NY-
1238 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of west central Suffolk
County through 130 PM EDT...
At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brentwood, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Commack, Hauppauge, Smithtown, Nesconset and St. James.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4087 7334 4089 7312 4081 7312 4081 7323
4080 7325 4080 7333
TIME...MOT...LOC 1638Z 267DEG 8KT 4081 7328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
METSpecial weather statement, Jul 16, 1:19 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New York NY
119 PM EDT Sat Jul 16 2022
NJZ108-NYZ074-161800-
Eastern Union NJ-Richmond (Staten Is.) NY-
119 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Union
and Richmond Counties through 200 PM EDT...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Linden, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Linden, Todt Hill, Port Richmond and New Dorp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. A flood advisory is also in effect for this
storm. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4060 7422 4060 7426 4065 7426 4066 7415
4065 7416 4064 7415 4064 7412 4065 7411
4059 7411 4059 7421
TIME...MOT...LOC 1718Z 270DEG 8KT 4063 7420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
METThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:10 AM EDT | Areal Flood Advisory | OKX | Bergen | 3 hr |
| Jul 16, 11:50 AM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 117 min |
| Jul 16, 2:02 PM EDT | Areal Flood Advisory | OKX | Union | 29 min |
| Jul 16, 2:10 PM EDT | Areal Flood Advisory | OKX | Bergen | 16 min |
Nearby
Flash Flood Warnings in New Jersey, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.